Printer Friendly

10 common medications that rob your body of essential nutrients (and how to protect yourself).

Imagine your surprise. Your doctor gave you a prescription for an anticonvulsant drug to treat your migraine headaches and one day you noticed you had lost some of your muscle strength. No one explained that your medication could have this side effect. Or that you only needed to take an amino acid to prevent it. And what's worse, this medication is only one of many that deplete nutrients your body needs to be healthy and strong.

We all know that pharmaceutical drugs have side effects. But few people know the degree to which they can rob you of essential vitamins and minerals. You could be taking a medication to help control one condition and end up with a nutrient deficiency and other unexpected health problems.

This is unnecessary.

If you're taking any drug on a regular basis--even aspirin --keep reading. I'll tell you which nutrients you need to take to avoid a vitamin or mineral deficit in 10 of the most popular medications.

Aspirin is the most common and most frequently overused over-the-counter drug in the country. Doctors prescribe it for pain and to thin the blood to prevent heart attacks and stroke. But aspirin also decreases the absorption of vitamin C and folic acid. If you have wounds that heal slowly, or if you get sick frequently, you could be low in vitamin C. Signs of folic acid deficiency include depression, insomnia, anemia, and fatigue. Folic acid is frequently low in older people. This is most likely due to low consumption in foods high in folic acid (i.e., dark green leafy vegetables) and taking medications that interfere with its absorption.

Antacids, which doctors over-prescribe for acid reflux, only suppress symptoms. They don't address the underlying cause--a malfunctioning valve in the esophagus. You can read about this further in my most recent book (The Health Detective's 456 Most Powerful Healing Secrets--call 800-728-2288 to order). Unfortunately, antacids also lower your levels of protein, calcium, magnesium, zinc, and iron. This is because they all need acid to break them down where your body can utilize them.

In addition, antacids decrease the absorption of vitamin B12, folic acid, and vitamin D. There's increased evidence that very high amounts of vitamin D (5,000 IU in winter and 2,000 IU in summer) are protective against colds, flu, breast cancer, and osteoporosis. If you've been taking antacids for a year or more, ask your doctor to check your vitamin D and vitamin B12 levels. You may be deficient. When you reverse this deficiency you can strengthen your bones and avoid colds and flu.

Antibiotics upset the balance of good and bad bacteria in your intestines by killing off the good guys as well as the bad. You need enough beneficial bacteria to utilize B vitamins and vitamin K. Different antibiotics contribute to different deficiencies. Some increase the excretion of calcium and magnesium, which can lead to osteoporosis. Others contribute to poor absorption of calcium, magnesium, zinc, and iron. After any course of antibiotics, take probiotics (friendly bacteria) for one to three months. But don't dismiss other possible nutrient deficiencies. Ask your pharmacist which deficiencies you might have incurred from taking any antibiotics during the past six months.

Anticonvulsants are used to treat seizure disorders and are prescribed for migraines, chronic pain, and anxiety. In one study, more than 10% of people taking anticonvulsants were extremely low in calcium. And all of the patients taking anticonvulsants were low in vitamin D.

That's not all. One study found that more than 75% of patients who were taking Depakote were low in L-carnitine. A deficiency in this amino acid can cause muscle weakness, and poor fat absorption (including the healthy fats from fish and flax oils, and vitamins A, D, and E).

Blood pressure drugs. Almost one out of three adults in this country has high blood pressure. Many take medications. Propranolol and other beta-blockers prevent CoQ10 from getting into the heart muscle. So do some hypertensives like Clonidine, guanfacine, and alpha-methyldopa. Low levels of CoQ10 are seen in people with congestive heart failure. Vasodilators also deplete vitamin B6, which can cause depression, anxiety, low libido, water retention, and blood sugar imbalances. If you're taking blood pressure medications you may want to supplement with CoQ10 and vitamin B6.

Diabetes drugs. Metformin (Glucophage, Diaformin) is the most popular class of anti-diabetic drugs in the country. All of the drugs in this class deplete vitamin B12 and folic acid, which can lead to anemia. Patients taking metformin over a long period of time can have significantly low B12 levels. Short-term use often increases homocysteine, an amino acid associated with inflammation and heart disease. What lowers dangerous homocysteine? B vitamins. If you're taking oral medications for diabetes, make sure you're taking a strong multivitamin with well-absorbed B vitamins like Vitality Plus (800-728-2288).

Diuretics cause potassium to be excreted, which is why most people using diuretics take supplemental potassium. But magnesium is also depleted. This can lead to fibromyalgia, asthma, allergies, PMS, heart disease, and osteoporosis. Some diuretics significantly decrease zinc levels, which can lead to thinning hair, loss of taste and smell, and lower immunity. Diuretics can increase the excretion of vitamin B6, ascorbic acid, calcium, sodium, magnesium, and chloride. Talk with your pharmacist today about the diuretic you're presently taking and discuss any possible nutrient depletion.

Hormones. We've all heard about hormone therapy and breast cancer. But few people know that one estrogen, oral estradiol, can cause a vitamin B6 deficiency. A deficiency in B6 affects your body's tryptophan metabolism. Simply speaking, this means that depression is a side effect from taking estradiol. Estrogens also increase the body's absorption of magnesium into the bones. This may sound positive, but every imbalance has its cost to your health. Increased magnesium absorption in your bones reduces blood levels of magnesium, altering the ratio of calcium to magnesium. The result is increased blood coagulation and a higher risk for blood clots (which can lead to heart attacks or stroke).

Statins lower cholesterol and prevent coronary artery disease. Unfortunately, they do this at a cost to your health. Your heart and brain use the most CoQ10, an antioxidant needed to make energy. In the complicated pathway that leads from high to lower cholesterol, statins significantly lower blood levels of CoQ10. Two nasty side effects from statins are liver and muscle toxicity. Having enough CoQ10 can counteract this toxicity. My suggestion for anyone taking statins is to take 200 mg or more of supplemental CoQ10 a day.

Steroids reduce inflammation and suppress the immune system. This is only a good idea if you have an autoimmune disease, such as lupus or MS, and want to stop your immune system from attacking itself. But steroids increase osteoporosis by reducing calcium absorption and increasing calcium excretion. When you use steroids over a long period of time, you also decrease magnesium. You can't have strong, dense bones without calcium and magnesium. Steroids lower other nutrients as well, including potassium, zinc, copper, and very possibly vitamins C and D.

Bottom Line: If you're taking any medications, begin by taking a good, high-potency multivitamin/mineral like Vitality Plus. A strong multi will slowly begin to counteract nutrient depletion. Then take a closer look at each medication you're taking and increase the nutrients they're depleting.

If your medications aren't listed within the 10 I've just discussed, you may be able to find them in Supplement Your Prescription (Basic Health Publications), a new book hot off the presses. My dear friend, Hyla Cass, MD is the author.

Consult your pharmacist if you need more specific information. Be sure the supplements you use to counteract any depletion are good quality, well-absorbed products like those from Source Naturals, Thorne, ProThera, and, of course, Women's Preferred. I've checked out these companies for years and there are none finer in my opinion.

Meletis, C.D., ND, and N. Zabriskie, ND. "Common nutrient depletions caused by pharmaceuticals," Alternative & Complementary Therapies, February 2007.
COPYRIGHT 2007 Women's Health Letter
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Publication:Women's Health Letter
Geographic Code:1U5GA
Date:Nov 1, 2007
Words:1327
Previous Article:Ask Dr. Nan.
Next Article:How to stop an incurable skin disorder--and even reverse it.
Topics:


Related Articles
Are these drugs robbing you of your memory?
Rx Essentials.
Natural strategies for preventing hearing loss.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters